MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code High metal ion levels (4847)
Date of Event 12/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a right bhr primary procedure on (b)(6) 2013.After this, patient developed asymptomatic elevated cobalt and chromium ion levels.This was treated by performing a revision surgery of the bhr implants on (b)(6) 2019.During the revision surgery, the bhr cup was deemed to be satisfactory and therefore, was retained; and no abnormal staining of the tissues could be identified.The bhr femoral head was explanted and replaced with an oxinium head and synergy stem.The patient also had a left metal on metal competitor implant which was revised the same day.No further complications were reported.Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
D10 concomitant medical products and therapy dates.It was reported that right hip revision surgery was performed due to asymptomatic elevated cobalt and chromium ion levels.As of today, the devices, which were used in treatment, have not been returned for evaluation.As no batch numbers were provided a full complaint history review could not be performed for the devices.A review of the historical complaints data for the bhr head and cup was instead performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored through routine monthly trending.The dhr task could not be performed as reasonable effort to obtain a lot/batch/serial number has not been successful.Should the lot/batch/serial number become available later then the dhr task will be reopened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations related to the products and similar complaint events was performed.No prior applicable escalation actions were identified.The available medical documents were reviewed.The bhr surgical technique indicates ¿sequential reaming with hemispherical acetabular reamers is then performed and in normal consistency bone, reaming proceeds to 2mm less than the definitive acetabular component to be inserted.¿ it cannot be determined to what extent the over-reaming of the right acetabulum had on the patient¿s reported elevated cobalt and chromium ion levels.The contralateral hip with depuy implants cannot be ruled out as a contributing factor to the reported ion levels.The patient impact beyond the reported events cannot be determined with the limited information provided.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.E1 initial reporter name and address.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17675071
Report Number3005975929-2023-00120
Device Sequence Number7278711
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74121150
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer09/21/2023
Initial Report FDA Received Date09/03/2023
Supplement Report FDA Received Date09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM W/ IMPTR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale